Kansas, 2001

Flash Flooding and Hail in Kansas, July 19, 2001

July 19, 2001 · NWS TOP · 4 events in 3 counties and zones

2 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 18, 1:30 PM CST, 11 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM CST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED JUL 18 2001

MAIN FORECAST PROBLEMS ARE THE OPPRESSIVE HEAT AND THUNDERSTORMS
CHANCES OVERNIGHT.

TWO AREAS OF CONCERN TONIGHT FOR THUNDERSTORM DEVELOPMENT.  FIRST IS
BOUNDARY SEEN ON KTWX RADAR FROM TUTTLE CREEK LAKE TO SOUTH OF
TOPEKA.  DECENT CONVERGENCE IS OCCURRING ALONG THIS BOUNDARY WITH
CAPES APPROACHING 5000 J/KG.  NOT SURE IF CAP WILL ABLE TO BE BROKEN
ALONG THIS BOUNDARY THIS EVENING...BUT IT WILL NEED TO BE MONITORED
FOR EXPLOSIVE DEVELOPMENT.  OTHER AREA OF CONCERN WILL BE AFTER
MIDNIGHT ACROSS THE NORTHEAST CORNER OF KANSAS.  EXPECT A MCS TO
DEVELOP ACROSS EASTERN NEBRASKA...AND THEN SLIDE SOUTH SOUTHEAST PER
CORFIDI VECTORS AFTER MIDNIGHT.  WILL CARRY CHANCE POPS OVER
NORTHEAST KANSAS OVERNIGHT AND THURSDAY MORNING TO ADDRESS THIS.

OTHERWISE EXPECT OPPRESSIVE TO HEAT CONTINUE AT LEAST THROUGH
FRIDAY.  ETA 2 METER TEMPERATURES KEEP HIGHS THE 96 TO 103 RANGE
BOTH THURSDAY AND FRIDAY.  DEW POINTS TO REMAIN VERY HIGH AS WELL
ESPECIALLY IN THE NORTHEAST.  DAYTIME HEAT INDICES LOOK TO APPROACH
110F BOTH THURSDAY AND FRIDAY...WITH NIGHTTIME VALUES IN THE LOWER
80S. WILL EXTEND THE HEAT ADVISORY INTO FRIDAY AS NO RELIEF FROM THE
HEAT IS EXPECTED.

MAIN SOURCE OF CLOUDS THE NEXT FEW DAYS LOOKS TO BE CONVECTIVE
DEBRIS FROM MCS CLUSTERS MOVING ACROSS NEBRASKA AND MISSOURI.

PREFER THE ETA 2 METER TEMPERATURES TO THE NGM/FWC AND AVN BASED FAN
AND MAV GUIDANCE FOR TEMPERATURES AS THEY REMAIN TOO COOL.

.TOP...HEAT ADVISORY THROUGH FRIDAY FOR NORTH CENTRAL...NORTHEAST
       AND EAST CENTRAL KS.

58

In the hours before

Special weather statement, Jul 18, 9:07 PM CST, 3 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH NUMBER 576 WAS ALLOWED TO EXPIRE...

ALTHOUGH THE SEVERE THUNDERSTORM WATCH ISSUED DURING THE AFTERNOON
FOR NORTHCENTRAL AND NORTHEAST KANSAS EXPIRED AT 10 PM...ANOTHER
SEVERE THUNDERSTORM WATCH WAS ISSUED.

THE NEW WATCH STILL INCLUDES A PORTION OF NORTHEAST KANSAS UNTIL 3
AM THURSDAY MORNING.
Local storm report, Jul 18, 9:10 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    MORRILL                   KS    60 MPH TSTM GUST
07/18/01   BROWN

1008 PM    HAMLIN                    KS    60 MPH TSTM GUST
07/18/01   BROWN
Local storm report, Jul 18, 9:26 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    HIAWATHA                  KS    65 MPH TSTM GUST
07/18/01   BROWN
Local storm report, Jul 18, 9:36 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1036 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
L
1036 PM    2 N ROBINSON              KS    60 MPH TSTM GUST
07/18/01   BROWN
Local storm report, Jul 18, 10:42 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    4 N SCANDIA               KS    .88 INCH HAIL
07/18/01   REPUBLIC

0635 PM    BELLEVILLE                KS    WIND DAMAGE
07/18/01   REPUBLIC                        POWER LINES, STREET
                                           SIGNS, AND TREES DOWN
                                           IN TOWN.

0650 PM    5 S BELLEVILLE            KS    .88 INCH HAIL
07/18/01   REPUBLIC

0655 PM    AGENDA                    KS    .75 INCH HAIL
07/18/01   REPUBLIC                        TREE LIMBS DOWN AS WELL.

0712 PM    5 W WASHINGTON            KS    60 MPH TSTM GUST
07/18/01   WASHINGTON                      PEA SIZE HAIL AS WELL

0712 PM    HADDAM                    KS    70 MPH TSTM GUST
07/18/01   WASHINGTON

0724 PM    WASHINGTON                KS    WIND DAMAGE
07/18/01   WASHINGTON                      NUMEROUS TREES AND
                                           LIMBS DOWN IN AND
                                           AROUND WASHINGTON

0740 PM    1 N WASHINGTON            KS    .75 INCH HAIL
07/18/01   WASHINGTON

0755 PM    HANOVER                   KS    60 MPH TSTM GUST
07/18/01   WASHINGTON

0815 PM    OKETO                     KS    60 MPH TSTM GUST
07/18/01   MARSHALL

0825 PM    HOME                      KS    75 MPH TSTM GUST
07/18/01   MARSHALL

0850 PM    BEATTIE                   KS    WIND DAMAGE
07/18/01   MARSHALL                        POWER LINES AND TREES
                                           DOWN COUNTY WIDE.

0900 PM    2 NW BAILEYVILLE          KS    60 MPH TSTM GUST
07/18/01   NEMAHA

0926 PM    1 NW CORNING              KS    65 MPH TSTM GUST
07/18/01   NEMAHA

1005 PM    MORRILL                   KS    60 MPH TSTM GUST
07/18/01   BROWN

1008 PM    HAMLIN                    KS    60 MPH TSTM GUST
07/18/01   BROWN

1025 PM    HIAWATHA                  KS    65 MPH TSTM GUST
07/18/01   BROWN

1036 PM    2 N ROBINSON              KS    60 MPH TSTM GUST
07/18/01   BROWN
Special weather statement, Jul 18, 10:48 PM CST, 2 hours before
KSZ011-012-024-190800-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT WED JUL 18 2001

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
585...

  DOUGLAS               JEFFERSON           SHAWNEE

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 585...

  LAWRENCE              TOPEKA

SEVERE THUNDERSTORM WATCH 585 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  BROWN                 NEMAHA                JACKSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 585...

  HIAWATHA

The radar

The Topeka radar (KTWX), 59 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
July 19, 12:48 AM CST
Where
Pottawatomie County, Havensville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -96.083

Flash Flood, Nemaha

When
July 19, 4:22 AM CST
Where
Nemaha County, Sabetha
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heavy rains causd flash flooding. Water was 1 foot deep over U.S. Highway 75 near Sabetha for a time.

Thunderstorm Wind, Pottawatomie

When
July 19, 4:30 AM CST
Where
Pottawatomie County, 4 mi N of Onaga
Measured
60 kt (69 mph)
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.533, -96.167

Strong winds blew the roof off a shed several hundred feet.

Flash Flood, Brown

When
July 19, 4:58 AM CST
Where
Brown County, Hiawatha
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding. Many roads were flooded with some barracaded for a time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253575, 5253576, 5253577, 5253578.